“I had my best friend die from a heroin overdose. He was going to be the best man at my wedding, but drugs robbed him of his life. I witnessed first hand seeing someone I cared about hurting their family, lying and hurting themselves. I was the person that found my friend, he was blue in colour and stiff, he was dead.
My life was shattered, his families life was shattered. He was way too young, he had so much life to live. It made me more then ever committed to helping those caught up in addiction.
There is hope beyond addiction, reach out and ask for help. See your GP, get counselling, go to rehab. Drug addiction destroys individuals, families and communities. If you know someone caught up in addiction, don’t stop loving them. Keep supporting them. They need your help.” – Craig
August 31st was International Overdose Awareness Day. A day designed to remember those lost and affected by overdose but to also raise awareness for the causes, symptoms and the myriad of effects a drug overdose can have.
When we hear the words drug overdose, we immediately think death. Images of unconscious people with needles hanging out their arms or bottles of pills spilt across the floor pop into our heads. But overdose can occur more easily than we think and while death is the worst case scenario, there are a variety of other outcomes that affect our health and livelihoods. In 2011, the number of people who died from an overdose in Australia outnumbered the number of people killed on our roads.
ALCOHOL: THE QUIET ACHIEVER IN OVERDOSE
One of the most common forms of overdose, and one not often associated with the term ‘overdose’, is alcohol poisoning. Occurring through binge drinking, dangerously high levels of alcohol in your bloodstream can affect how your body works. Alcohol is a depressant (downer) which affects the nervous system controlling involuntary actions like your breathing, heart beat and gag reflex (which prevents chocking).
Here are the ways an alcohol overdose can physically affect you:
Slower brain functions causing a loss of sense of balance and responsiveness.
Irritation of the stomach causes vomiting and if your gag reflex isn’t working properly – you can choke on it, or inhale it into your lungs.
Impact on the nerves that control your breathing and heartbeat, potentially stopping both.
Dehydration that can cause permanent brain damage.
Hyperthermia from a lower body temperature.
Seizures induced by lower blood sugar levels
STIMULANTS: TOO MUCH UP AND GO
While the use and subsequent overdose of stimulants (or uppers) like the amphetamines Speed or Ice might be more commonly heard of, mis-use of prescriptions stimulants like those used to treat ADHD, narcolepsy and depression can contribute heavily to overdose, especially when combined with other drugs.
These upper’s stimulate the nervous systems and increase dopamine in the body (the chemical that controls behaviour, cognition, voluntary movement, sleep, mood, attention, and learning).
Just a mild overdose can result in symptoms including:
high or low blood pressure,
inability to urinate,
involuntary muscle twitching,
and severe agitation.
While a larger overdose can cause:
bleeding in the brain,
compulsive and repetitive behaviour,
elevated blood potassium or low blood potassium,
fluid accumulation in the lungs,
high lung arterial blood pressure,
no urine production,
rapid muscle breakdown,
respiratory alkalosis (hyperventilation),
serotonin toxidrome (symptoms include increased heart rate, shivering, sweating, dilated pupils,intermittent tremor or twitching, as well as over responsive reflexes),
and sympathomimetic toxidrome ( symptoms include anxiety, delusions, diaphoresis, paranoia, and seizures.
Any of these increases the risk of heart attack, stroke, seizures, drug induced psychotic episodes and worse case scenario, death.
DEPRESSANTS: WHAT GOES UP MUST COME DOWN
Alcohol falls under this category as does prescription medications like Benzodiazepines (Xanax, Klonopin, Halcion and Librium) and Barbiturates. Then there are the illegal depressants like Cannabis, GHB and Heroin.
Heroin, the highly addictive Opioid, converts into morphine when injected into the body and affects the central nervous system – usually to block the feeling of pain. In the brain it creates a sense of euphoria, putting the user in an alternative alert and drowsy state. Physically it slows breathing and weakens the muscles.
A heroin overdose can result in a Hypoxic brain injury (caused by lack of oxygen to the brain). The longer the brain is without oxygen, the greater the potential damage, impacting:
movement, balance and co-ordination
senses such as hearing or vision
spoken and written communication
thinking, concentration and memory
And in a worse case scenario, an overdose of Heroin can induce a vegetative state or death.
STIMULATES AND DEPRESSANTS: THE ‘BONNIE AND CLYDE’ OF OVERDOSE
When stimulates and depressants are combined, it can be a lethal combination. We often see celebrities and high profile people turning to stimulants like heroin, oxycodone (Oxycontin) or morphine (MS Contin) to maintain hectic schedules, will then turn to depressants in order to relax. It doesn’t take long for the cycle to take hold and in some cases leads to consequences like coma, brain injury or death.
While death is the most heartbreaking outcome for a drug overdose, there is so many other outcomes that can be debilitating physically, mentally and emotionally. Outcomes that just aren’t worth the short term fixes some of these drugs provide. The best prevention of a drug overdose is to obtain from taking it, or making sure you are using the correct quantities of prescribed medications.
Read our other articles on how to tell if someone is having a drug overdose and what to do, or to get help for someone with a drug or alcohol addiction contact Teen Challenge Qld.